Alert archive / Nevada / Wind Advisories in 2018

Wind Advisory 20, NWS Elko, NV

September 14, 2018Elko County, Nye County, White Pine County, Nevada

NWS Elko, NV issued this wind advisory at Sep 14, 2018, 1:58 PM PDT for Elko County, Nye County, White Pine County, Nevada. It took effect at Sep 15, 2018, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 14, 2018, 1:58 PM PDT (20:58 UTC)
In effect from
Sep 15, 2018, 11:00 AM PDT
Expired
Sep 15, 2018, 8:00 PM PDT
In force
9 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 169 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3456 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

083 
WWUS75 KLKN 142058
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
158 PM PDT Fri Sep 14 2018

NVZ034-035-040-041-151500-
/O.NEW.KLKN.WI.Y.0020.180915T1800Z-180916T0300Z/
Ruby Mountains/East Humboldt Range-White Pine County-
Northwestern Nye County-Northeastern Nye County-
158 PM PDT Fri Sep 14 2018

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 11 AM to 8 PM PDT Saturday. 

* WINDS...South to southwest 25-35 mph with gusts to 55 mph.

* TIMING...Winds will increase in the late morning hours and peak
  in the afternoon. Winds are expected to diminish below advisory
  levels Saturday evening.

* IMPACTS...Strong south to southwest winds can make travel
  difficult especially for high profile vehicles along east/west 
  oriented roadways. Blowing dust could reduce visibility. Loose 
  outdoor objects such as trash cans and patio furniture can be 
  blown around and should be secured or brought inside. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
4 follow-up statements
079 
WWUS75 KLKN 150900
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
200 AM PDT Sat Sep 15 2018

NVZ034-035-040-041-160300-
/O.CON.KLKN.WI.Y.0020.180915T1800Z-180916T0300Z/
Ruby Mountains/East Humboldt Range-White Pine County-
Northwestern Nye County-Northeastern Nye County-
200 AM PDT Sat Sep 15 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING...

* WINDS...South to southwest 25-35 mph with gusts to 55 mph.

* TIMING...Winds will increase in the late morning hours and peak
  in the afternoon. Winds are expected to diminish below advisory
  levels this evening. 

* IMPACTS...Strong south to southwest winds can make travel 
  difficult especially for high profile vehicles along 
  east/west oriented roadways. Blowing dust could reduce 
  visibility. Loose outdoor objects such as trash cans and 
  patio furniture can be blown around and should be secured or 
  brought inside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
956 
WWUS75 KLKN 151953
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
1253 PM PDT Sat Sep 15 2018

NVZ038-152100-
/O.NEW.KLKN.DU.Y.0004.180915T1953Z-180915T2100Z/
Southwestern Elko County-
1253 PM PDT Sat Sep 15 2018

...BLOWING DUST ADVISORY IN EFFECT UNTIL 2 PM PDT THIS
AFTERNOON...

The National Weather Service in Elko has issued a Blowing Dust
Advisory...which is in effect until 2 PM PDT this afternoon. 

* WINDS...South to southwest wind 20-30 mph with gusts to 40 mph.

* VISIBILITY...Less than one mile visibility at times.

* TIMING...Through 2 PM.

* IMPACTS...Hazardous travel especially along Interstate 80 from
  Elko to Wells. In addition, winds will make driving difficult
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A blowing dust advisory means that blowing dust will restrict
visibilities. Travelers are urged to use caution. Blowing dust 
brings reduced visibility, leading to dangerous driving 
conditions.

&&

$$

NVZ034-035-040-041-160300-
/O.CON.KLKN.WI.Y.0020.000000T0000Z-180916T0300Z/
Ruby Mountains/East Humboldt Range-White Pine County-
Northwestern Nye County-Northeastern Nye County-
1253 PM PDT Sat Sep 15 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WINDS...South to southwest 25-35 mph with gusts to 55 mph.

* TIMING...Winds will increase in the late morning hours and 
  peaking the afternoon. Winds are expected to diminish below 
  advisory levels this evening. 

* IMPACTS...Strong south to southwest winds can make travel 
  difficult especially for high profile vehicles along 
  east/west oriented roadways. Blowing dust could reduce 
  visibility. Loose outdoor objects such as trash cans and 
  patio furniture can be blown around and should be secured or 
  brought inside. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
484 
WWUS75 KLKN 152132
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
232 PM PDT Sat Sep 15 2018

NVZ034-035-040-041-160300-
/O.CON.KLKN.WI.Y.0020.000000T0000Z-180916T0300Z/
Ruby Mountains/East Humboldt Range-White Pine County-
Northwestern Nye County-Northeastern Nye County-
232 PM PDT Sat Sep 15 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WINDS...South to southwest 25-35 mph with gusts to 55 mph.

* TIMING...Winds will remain elevated this afternoon before
  diminishing below advisory levels this evening.

* IMPACTS...Strong south to southwest winds can make travel 
  difficult especially for high profile vehicles along 
  east/west oriented roadways. Blowing dust could reduce 
  visibility. Loose outdoor objects such as trash cans and 
  patio furniture can be blown around and should be secured or 
  brought inside. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
845 
WWUS75 KLKN 160237
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
737 PM PDT Sat Sep 15 2018

NVZ034-035-040-041-160345-
/O.EXP.KLKN.WI.Y.0020.000000T0000Z-180916T0300Z/
Ruby Mountains/East Humboldt Range-White Pine County-
Northwestern Nye County-Northeastern Nye County-
737 PM PDT Sat Sep 15 2018

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

Winds have dropped below advisory criteria and will continue to
diminish through the evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Sep 14, 2:48 AM PDT, 11 hours 10 minutes earlier.

Area forecast discussion, Sep 14, 2:48 AM PDT, 11 hours 10 minutes before
Area Forecast Discussion
National Weather Service Elko NV
248 AM PDT Fri Sep 14 2018

.SYNOPSIS...Breezy west to southwest winds will persist each
afternoon through at least Sunday, with continued dry and storm-
free conditions. Strongest winds will be on Saturday.

&&

.SHORT TERM...Today through Saturday. Mostly sunny today with
gusty afternoon winds. Strongest winds will be over central NV
areas where sustained winds of 17 to 22 mph are expected, along
with gusts in the 30 to 40 mph range.

Shortwave energy over northern CA today will move in over northern
NV tomorrow, combine with jet energy already across NV, and in
turn lead to even stronger winds across northern and central NV
Saturday afternoon and evening. Strongest winds on Saturday are
again expected across east-central NV, where sustained winds of 25
to 35 mph with gusts to 55 mph will be possible.

.LONG TERM...Saturday night through next Friday.

Long wave trof remains situated in the West through the long
term, though retreats enough to relax the gradients some, allowing
the wind speeds to decrease. This will continue the dry flow,
though, with temperatures initially slightly above normal. Towards
the end of the period, temperatures will fall to or slightly
below normal.

&&

.AVIATION...Breezy afternoons with the strongest winds at KELY &
KTPH, where there will be gusts from 25 to around 30 kts both
today and Friday. Looking ahead: Even stronger winds expected at
both these stations on Saturday. Otherwise, VFR cigs and vis
expected all stations.

&&

.FIRE WEATHER...Wind/RH concerns continue through Saturday. No
change to the forecast for today, with Red Flag Warnings remaining
in effect for zones 455 and 457.

Winds will be stronger on Saturday across the region, with minimum
RHs generally in the 12 to 20 percent range. Have extended the Red
Flag Warning for zones 455 and 457 through Saturday evening. Have
also issued a Fire Weather Watch for all remaining zones in
northern NV except 467 (where RHs are expected to be just above
criteria), which is in effect from 11am Saturday through 10pm
Saturday.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday morning through Saturday
evening for Central Lander and Eureka Counties-Eastern Elko
County-Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County.

Red Flag Warning until 10 PM PDT Saturday for Northern Nye
County/Lander and Eureka Counties South of Highway 50-White Pine
County.

&&

96/89/89/96

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 2:49 AM PDTFire Weather WatchLKNElko11 hr

Nearby

Wind Advisories in Nevada, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.